AAIQ   The Association of Allergists and Immunologists of Québec

Medication allergy

    • Adverse reactions
    • Allergic reactions (possible anaphylaxis)
    • Pseudo-allergic reactions
    • Immune complex and inflammatory reactions
    • Poorly defined immune reactions

 

Introduction

Medications play an essential therapeutic role in modern medicine. Yet despite their unquestionable benefits, they are nevertheless responsible for numerous adverse reactions.

Adverse reactions can be classified according to the following:

-predictable adverse reactions which occur in normal patients:

-overdose
-medication side effects (effects of the medicine in question other than their intended effect), such as sleepiness association with certain antihistamines
-indirect effects related to the medicine or the disease
-medication interactions

-non-predictable adverse reactions in susceptible individuals:

-intolerance
-idiosyncratic reactions
-allergy (representing about 15% of adverse reactions)

Allergic reactions may be classified in 3 principal groups, as described below. An additional group is discussed - pseudo-allergic reactions. These are reactions that do not reflect an allergy as such, but whose clinical presentation is identical to those suffering from a true anaphylaxis-type allergy.

Allergic reactions (possible anaphylaxis)

These reactions are well known, and are mediated by the most common kind of allergy, that of the IgE antibody. The medications most commonly involved in this kind of reaction are penicillins, cephalosporins, and sulfa antibiotics. It is well understood that almost any medication can be implicated in this kind of reaction.

These reactions can appear in the first hours, days, or weeks after beginning treatment; they may also occur after several previous treatments without an allergic reaction. They involve the appearance of one or several of the following symptoms: 

-urticaria and angioedema or other kinds of rashes

-gastrointestinal symptoms (nausea, abdominal cramps, vomiting, diarrhea)

-respiratory symptoms (cough, shortness of breath, wheezing, sneezing, nasal congestion, itchy eyes...)

-fall in blood pressure, palpitations, and rarely, death

A re-exposition to the same medication can cause a similar reaction, often more rapidly and sometimes worse than the prior reaction. However, a good number of individuals may lose their allergy after a certain number of years (this is well described for penicillin).

Pseudo-allergic reactions:

Certain medications can cause a reaction similar to those listed above, without necessarily involving IgE antibodies. For this reason they are called "pseudo-allergic": in fact these reactions belong to the group of idiosyncratic reactions.

The medications most commonly implicated in this type of reaction are aspirin and the anti-inflammatories, radio-contrast agents (commonly and wrongly called "iodine allergy"), and narcotics such as codeine.

Immune complex and inflammatory reactions:

An allergic reaction to a medicine may appear as an inflammatory reaction, with fever, arthritis, lymphadenopathy, rashes, petechiae, and bruising. The immunological mechanism implicated is different than those described above, and commonly involves immune-complexes.

Once again, this reaction may occur several hours to several days after beginning the treatment. It may also occur when the patient has previously tolerated the same medicine without difficulty. Re-exposition to a medicine causing a previous reaction risks causing the same reaction, but it may occur more rapidly and may be more severe.

Poorly defined immune reactions:

Sometimes an allergy to a medicine manifests in a very particular way, such a certain kind of skin rash, a hepatitis, pulmonary infiltrates, inflammation within the kidneys, or other manifestations.

Most commonly this reflects a particular immune mechanism. 

 

It is important to identify the medication that caused the allergic reaction, in order to easily avoid it in the future. In many cases, an allergist can help to make the diagnosis of medication allergy, and can give important advice in the case where a medicine which previously caused an allergic reaction is now necessary for treatment.

_________________________

André Caron, MD FRCPC
(translation: Andrew Moore, MD FRCPC)